Texas, 2021

Hail in Texas, December 10, 2021

December 10, 2021 · NWS FWD · 1 event in 1 county or zone

A severe storm in Collin County produced quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A severe storm in Collin County produced quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 10, 2:36 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 10, 2:36 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
236 PM CST Fri Dec 10 2021

...New Long Term...

.SHORT TERM... /Issued 102 PM CST Fri Dec 10 2021/
/Through Saturday/

A lead shortwave is traversing the forecast area this afternoon
along with a couple of attendant mid-level cloud decks. Steady
clearing should occur over the next few hours, while temperatures
continue warming into the upper 70s and lower 80s. Mitigated
insolation so far today may prevent readings from climbing as
high as previously thought, although they may still approach or
break record values (Waco's has already been broken as of noon)
by virtue of warm advection and an increased downsloping component
as winds veer westerly. Elevated wind speeds should be maintained
through much of the afternoon and even into the evening/overnight
hours across parts of the area. A small Wind Advisory remains in
effect for a few of our far western counties where gusts could
exceed 40 mph through this afternoon. The same area also boasts
elevated fire danger due to a combination of these winds and
significantly lower humidity following the passage of a surface
dryline.

Later this evening, the dryline boundary will be shunted eastward
quickly due to increased westerly low-level flow. This will occur
ahead of a strong cold front that will arrive in North Texas just
prior to midnight. Due to a combination of stout capping and an
eastward evacuation of the low-level theta-e axis, the front
should be incapable of generating precipitation for a vast
majority of the forecast area. The one exception may be our far
southeast zones where the front could catch up to the greater low-
level moisture/instability axis prior to it being shunted
eastward, and a few thunderstorms remain possible after midnight
roughly southeast of a Palestine to Hearne line. Severe storms
would be unlikely within our forecast area.

Following the cold front, a brisk north wind will prevail on
Saturday with lagging mid/high cloud decks. The trough axis and
potential vorticity maximum will still be located upstream, and
will support moderate to strong ascent through the 600-400mb layer.
A resultant steepening of lapse rates and the presence of modest
moisture content could support the development of high-based
precipitation mainly across Central Texas by late tomorrow morning
into the afternoon. While much of it likely would not be
measurable, will introduce some 20% PoPs roughly southeast of an
Athens to Killeen line. If the steeper lapse rates can be
harnessed, then activity could become more showery with a greater
potential to reach the surface, and could perhaps even include a
couple of lightning strikes. It's also worth noting that most of
the cloud layer will be subfreezing, and hydrometeors would likely
consist of ice pellets which would melt on their journey to the
surface. However, if any noteworthy wet-bulbing can occur to cool
the column down to around 40F, its not impossible that a few
inconsequential sleet pellets could be observed. The mid and high
cloud cover should continue to vacate the area to the southeast
late in the day with highs 25-30 degrees cooler than today,
mainly in the low to mid 50s.

-Stalley

&&

.LONG TERM... /NEW/
/Saturday Night through Friday/

Rapid clearing will occur by Saturday evening as the upper level
trough axis moves through the region and subsidence aloft
prevails. Surface high pressure will also build into the region
overnight allowing winds to become nearly calm. The setup will
optimize radiational cooling and expect most locations of North
and Central Texas to experience freezing conditions. This forecast
is a few degrees cooler than the NBM, but is closely aligned with
a tightly clustered forecast from the MOS. This will be the first
freeze of the season for many locations across the central and
southern CWA. However, DFW and the core of the urban heat island
may escape a freeze yet again. Southerly winds will return quickly
on Sunday but the airmass will remain dry. Temperatures will
moderate with the warm advection and sunny skies, and highs will
reach the upper 50s east to the upper 60s in the west.

The theme of the first half of the week will be warm and
occasionally windy south winds with above normal low level
moisture and temperatures as a slow moving upper level trough
impacts the western part of the continent and a large surface
cyclone develops over the Northern High Plains. These southerly
winds don't look strong enough for critical fire weather
conditions while the airmass is still dry Sunday, and by the time
they do become strong enough (on Wednesday) our dewpoints will
reach the mid 60s. This high surface moisture will result in
unseasonably warm lows in the mid 50s to mid 60s Tuesday into
Thursday with record high min temps possible Wednesday morning at
DFW and Waco. The high moisture also means lots of low cloud cover
thus our high temps should remain below records, but still well
above normal and generally in the 70s for most areas Tuesday
through Thursday.

Some relief from the warm spell may occur by Thursday when a cold
front will attempt to move into the region. There is still a lot
of uncertainty on how far south this front will make it as the
upper level pattern will remain in strong southwest flow aloft.
While it's still possible that a shallow cold airmass will make it
farther south than the current deterministic forecasts show,
believe that forecast skill is too low to pick any one camp at
this time. Thus the temperature forecast stays close the NBM which
does advertise a blend of all solutions and a slight cool down
late in the week. If the front does indeed hang up farther to the
north than currently forecast that would also mean the rain
chances will be much less than currently advertised. Again stayed
with the NBM for PoPs which advertised low chances of showers
Thursday and Friday. Eventually it does look like some colder air
will make a surge southward with some rain chances, it may just be
delayed beyond the current 7 day forecast period.

TR.92

&&

.AVIATION... /Issued 102 PM CST Fri Dec 10 2021/
/18z TAFs/

VFR will prevail through the period, with the main aviation
concern in the form of wind shifts. At this time, a couple of mid
cloud decks are present across North Texas associated with a lead
shortwave disturbance, but these cigs will readily depart to the
northeast over the next couple of hours with little cloud cover
expected by late afternoon. Meanwhile, winds will veer
increasingly southwesterly ahead of a strong cold front that will
move through overnight. A few hours of marginal crosswind impacts
could materialize this evening as winds become nearly westerly
with gusts around 25 kts possible. The aforementioned cold front
will sweep through Metroplex TAF sites around 06z and Waco a
couple hours later with breezy north winds prevailing afterwards.
VFR cigs will be present into Saturday, and some high-based
showers are possible across Central Texas which could briefly
impact Waco in the late morning or early afternoon.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    45  53  33  62  43 /   0   5   0   0   0
Waco                46  55  30  61  40 /   0  20   0   0   0
Paris               42  51  30  57  36 /   0   5   0   0   0
Denton              40  53  30  62  39 /   0   5   0   0   0
McKinney            42  53  31  61  39 /   0   5   0   0   0
Dallas              44  54  33  61  43 /   0   5   0   0   0
Terrell             44  53  29  59  39 /   0  10   0   0   0
Corsicana           47  54  33  62  42 /   0  20   0   0   0
Temple              46  56  30  62  39 /   0  20   0   0   0
Mineral Wells       42  53  28  64  39 /   0   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ100-115-129.

&&
Hazardous weather outlook, Dec 10, 1:42 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
142 PM CST Fri Dec 10 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
142 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There will be an elevated threat for grassfires west of I-35 this
afternoon. A few isolated thunderstorms are possible across the
Brazos Valley and Southeast Texas tonight. The severe weather threat
is low with the strongest storms capable of producing small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Low thunderstorm chances may return to parts of the region Thursday
night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 10, 4:35 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
435 PM CST Fri Dec 10 2021

TXZ104-105-119-120-102300-
Hunt TX-Collin TX-Rockwall TX-Dallas TX-
435 PM CST Fri Dec 10 2021

...A strong thunderstorm will impact portions of Rockwall,
southwestern Hunt, southeastern Collin and northeastern Dallas
Counties through 500 PM CST...

At 434 PM CST, Doppler radar was tracking a strong thunderstorm over
Rockwall, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Garland, Rowlett, Wylie, Rockwall, Sachse, Royse City, Heath, Fate,
Sunnyvale, Farmersville, Caddo Mills, Mobile City, Lavon,
McLendon-Chisholm, Nevada and Josephine.

This includes Interstate 30 between mile markers 61 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3281 9642 3281 9652 3276 9652 3292 9663
      3324 9631 3298 9607
TIME...MOT...LOC 2234Z 229DEG 42KT 3291 9649

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gordon

The radar

The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Collin

When
December 10, 4:56 PM CST
Where
Collin County, 3.54 mi ESE of Farmersville
Measured
1 in hail
Reported by
Social Media
Coordinates
33.160, -96.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998737.